Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 122, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 16, 2013, 4:08 PM MDT for Garfield County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2013, 4:08 PM MDT (22:08 UTC)
- Expired
- Sep 16, 2013, 8:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 112 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1768 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
460
WGUS55 KSLC 162208
FFWSLC
UTC017-170200-
/O.NEW.KSLC.FF.W.0122.130916T2208Z-130917T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
408 PM MDT MON SEP 16 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL GARFIELD COUNTY IN UTAH
* UNTIL 800 PM MDT
* AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER THE HEADWATERS OF THE ESCALANTE
RIVER. THIS THUNDERSTORM IS MOVING DOWN THE ESCALANTE RIVER DRAINAGE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ESCALANTE
FLASH FLOODING CAN BE EXPECTED ALONG THE ESCALANTE RIVER FROM THE
HEADWATERS TO NEAR THE GARFIELD COUNTY LINE. THIS INCLUDES THE TOWN
OF ESCALANTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3792 11185 3780 11123 3763 11126 3771 11160
3763 11186
$$
KRUSE2 follow-up statements
156
WGUS75 KSLC 162350
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
550 PM MDT MON SEP 16 2013
UTC017-170200-
/O.CON.KSLC.FF.W.0122.000000T0000Z-130917T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
550 PM MDT MON SEP 16 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
CENTRAL GARFIELD COUNTY...
AT 548 PM MDT...HEAVY RAINFALL FROM EARLIER THUNDERSTORMS WILL
CONTINUE TO CAUSE FLASH FLOODING DOWN THE ESCALANTE RIVER.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ESCALANTE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3792 11185 3780 11123 3763 11126 3771 11160
3763 11186
$$
KRUSE072
WGUS75 KSLC 170201
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
801 PM MDT MON SEP 16 2013
UTC017-170211-
/O.EXP.KSLC.FF.W.0122.000000T0000Z-130917T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
801 PM MDT MON SEP 16 2013
...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL GARFIELD COUNTY...
RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER
AND STREAM LEVELS HAVE DECREASED. THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO FOR THE LATEST WEATHER INFORMATION.
LAT...LON 3792 11185 3780 11123 3763 11126 3771 11160
3763 11186
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 9:59 AM MDT, 6 hours 9 minutes earlier.
Area forecast discussion, Sep 16, 9:59 AM MDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 959 AM MDT MON SEP 16 2013 .SYNOPSIS...SOUTHWEST FLOW WILL BRING MORE STABLE AND DRIER AIRMASS INTO THE AREA THROUGH TUESDAY ALLOWING A WARMING TREND THROUGHOUT. A TROUGH SLIDING ACROSS NORTHERN UTAH WILL PUSH A MOSTLY DRY COLD FRONT INTO UTAH MIDWEEK. && .DISCUSSION...A WEAK DISTURBANCE TRANSITIONING THROUGH INCREASINGLY DIFFLUENT SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TO SLIDE THROUGH NORTHEASTERN UTAH THIS MORNING. ELEVATED INSTABILITY HAS ALLOWED FOR ISOLATED SHOWERS AND THUNDERSTORMS ALONG THE WASATCH FRONT AND BORDERING TERRAIN BUT SAID FEATURE NOW GENERALLY EAST OF THE WASATCH CREST. UPDATED TO REMOVE ISOLATED POPS ALONG AND WEST OF THE WASATCH CREST FOR THE REMAINDER OF THE MORNING AS SUCH...RETAINED ISOLATED WORDING EAST THROUGH THE UINTAS. PLENTIFUL LOW LEVEL MOISTURE COMBINED WITH NEAR CLOUD FREE SKIES OVERNIGHT AHEAD OF THIS WAVE ALLOWED PATCHY GROUND FOG FROM STRAWBERRY RESERVOIR SOUTH AND EAST THROUGH SOLDIER SUMMIT AS WELL...ADDED THIS FOR THE NEXT FEW HOURS TIME BUT ALREADY SEEING SOME BURN OFF WITH INCREASE OF PATCHY CLOUDS AND MORNING SUN. AIRMASS AS A WHOLE WILL CONTINUE TO DRY FROM THE TOP DOWN TODAY...THIS ALREADY NOTICED IN 12Z KSLC RAOB ABOVE H6. REMNANT LOW LEVEL MOISTURE COMBINED WITH HEATING OF THE DAY WILL STILL ALLOW FOR AFTERNOON CONVECTION ALONG AND JUST EAST OF THE TERRAIN THIS AFTERNOON BUT NOTHING LIKE THE LAST SEVERAL DAYS. PATTERN CHANGE TAKING FORM AS INCREASINGLY ACTIVE NORTHERN BRANCH SYSTEMS WILL IMPACT THE NORTHERN GREAT BASIN STATES AND POINTS NORTH MOVING FORWARD. THOUGH A SEASONAL TRANSITION IS IN THE WORKS IMPACTS WILL FOCUS PRIMARILY NORTH AND WEST OF THE STATE IN THE SHORTER TERM. DEEPENING TROUGH OFF THE PACNW COAST NEAR 140W THE FIRST NOTABLE SYSTEM AND WILL SEE AN ACTUAL COLD FRONT COME TOMORROW NIGHT INTO WEDNESDAY AS IT LIFTS THROUGH THE WESTERN CONUS...MOSTLY DRY WITH REDUCED TEMPS THE PRIMARY CHANGE TO SENSIBLE WEATHER. AHEAD OF THIS INCREASING H7 SOUTHWESTERLIES COMBINED WITH A TIGHTENING SURFACE GRADIENT WILL GENERATE BREEZY TO LOCALLY WINDY SOUTHERLY SURFACE WINDS ACROSS THE WEST TOMORROW THOUGH ADVISORY LEVELS NOT LOOKING WIDESPREAD. SHOULD SEE SOME SPOTTY SHOWERS AS WELL AS A WEAK DISTURBANCE AND AFOREMENTIONED DIFFLUENT FLOW ALOFT WILL MAINTAIN SOME DYNAMIC LIFT OVER THE NORTH AND NORTHEAST. BOTTOM LINE...WARMER AND DRIER AS A WHOLE THROUGH TOMORROW...A NOTICEABLE COOL DOWN COMES MIDWEEK IN WAKE OF THE FRONT. NO OTHER UPDATES MADE OR PLANNED. && .AVIATION...SOUTHEAST WINDS AT THE KSLC TERMINAL WILL BECOME MORE SOUTHERLY AND INCREASE LATE THIS MORNING THROUGH AT LEAST MID AFTERNOON. A PERIOD OF NORTHWEST WINDS SHOULD DEVELOP BY AROUND 21Z...THEN TURN BACK AROUND TO THE SOUTH BETWEEN 03-04Z. THE SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVER THE AREA EARLY THIS MORNING HAVE MOVED EAST AND ARE NO LONGER EXPECTED TO IMPACT THE TERMINAL AREA. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && MERRILL/CONGER FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 16, 3:41 PM MDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 341 PM MDT MON SEP 16 2013 UTZ001>016-019>021-517-518-WYZ021-171300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 341 PM MDT MON SEP 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS PORTIONS OF FAR NORTHERN AND EASTERN UTAH...GENERALLY OVER THE HIGHER TERRAIN. BRIEF HEAVY RAINFALL WILL BE POSSIBLE FROM THE STRONGER STORMS IN THE EAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG SOUTH WINDS WILL DEVELOP ACROSS THE WESTERN VALLEYS...INCLUDING THE CENTRAL AND SOUTHERN WASATCH FRONT...TUESDAY AFTERNOON. STRONG CROSSWINDS ARE EXPECTED ALONG THE EAST-WEST ORIENTED ROADS MAKING TRAVEL DIFFICULT IN THOSE AREAS. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEASTERN UTAH TUESDAY AFTERNOON. ABOVE NORMAL TEMPERATURES ARE EXPECTED TOMORROW AHEAD OF THIS FRONT...BUT WILL FALL NEARLY 20 DEGREES ON WEDNESDAY IN WAKE OF THE FRONTAL PASSAGE. YET ANOTHER COLD FRONT IS EXPECTED SATURDAY NIGHT INTO SUNDAY USHERING IN A MORE FALL LIKE PATTERN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 6:09 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 66 min |
| Sep 15, 6:38 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Sep 16, 3:08 PM MDT | Wind Advisory | SLC | 30 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.